Florida, 2023

Tornado and Hail in Florida, September 11, 2023

September 11, 2023 · NWS JAX · 13 events in 3 counties and zones

A stalled front remains situated just to the northwest this morning with a light onshore flow near the surface while persistent southwesterly flow continues aloft. Cooler than normal mid-level temperatures created deeper instability that strengthened diurnally driven sea breeze storms as they develop along the east-coast sea breeze in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A stalled front remains situated just to the northwest this morning with a light onshore flow near the surface while persistent southwesterly flow continues aloft. Cooler than normal mid-level temperatures created deeper instability that strengthened diurnally driven sea breeze storms as they develop along the east-coast sea breeze in the afternoon. Deeper moisture was across NE FL and portions of SE GA (generally south and east of Waycross) created more widespread storm coverage, especially along and west of the St Johns River basin as the sea breeze interacted with the river breeze.

Strong to marginally severe wind gusts of 40-60 mph occurred. Marginal deep layer shear was around 20 kts which create a lower end hail threat. Locally heavy rainfall occurred that created mainly nuisance minor flood issues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 11, 2:09 PM EST, 50 minutes earlier.

Area forecast discussion, Sep 11, 2:09 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
309 PM EDT Mon Sep 11 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
Issued at 308 PM EDT Mon Sep 11 2023

Scattered to numerous showers and thunderstorms will continue this
afternoon and evening across NE FL and SE GA, beginning to taper
off after sunset. Strong to isolated severe thunderstorms remain
possible through the evening, mainly east of I-75 in NE FL and
east of Waycross in SE GA, the main threats today are damaging
winds and locally heavy rainfall. Low temperatures will fall into
the lower 70s inland and mid 70s on the coast, with high moisture
and light winds, patchy inland fog is possible just before
sunrise.

&&

.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 308 PM EDT Mon Sep 11 2023

Near normal temperatures with scattered to numerous shower and
thunderstorm activity will be present Tuesday and Wednesday. With
fairly week southwesterly flow, the sea breezes will meet near the
US-301 corridor, allowing for the highest thunderstorm coverage to
be between I-75 and I-95 Tuesday. Very similar coverage is
expected again on Wednesday, with highest PoPs being along the
US-301 corridor as a slow moving frontal boundary moves into
Georgia. With PWATs being near 2 inches both days, locally heavy
rainfall is possible along with gusty winds from any strong storm
development, especially where the sea breezes converge.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 308 PM EDT Mon Sep 11 2023

A frontal system will approach our region Wednesday night into
Thursday, enhancing thunderstorm potential on Thursday across NE
FL and SE GA. Temperatures will drop Friday through the weekend in
the wake of the cold front, and overall through the weekend there
will be scattered thunderstorm coverage. Highs Friday will only
reach the mid to upper 80s, increasing slightly each day of the
weekend by a couple of degrees. Saturday is looking like the
driest day in this period, with areas north of I-10 likely staying
rain-free, with isolated to scattered showers and thunderstorms
south of I-10 possible. Isolated to widely scattered thunderstorms
are expected area-wide on Sunday.

&&

.AVIATION...
(18Z TAFS)
Issued at 138 PM EDT Mon Sep 11 2023

Scattered thunderstorms developing along the sea breeze will lead to
MVFR to IFR restrictions at the Jax Metro airfields with at least
vicinity t'storms at KSJG and KSSI through around 20-21z before
activity shifts farther inland. With the inland shift, KGNV will see
impacts later generally between 21-00z early this evening.
Anticipate a quick cessation in t'storm activity this evening.

Appears to be an increasing likelihood (20-40%) of at least MVFR-
grade low clouds/stratus at all area airfields, and inland sites
(KGNV/KVQQ) potentially may potentially degrade to IFR around
sunrise Tuesday; introduced lower clouds developing during the
predawn hours but TEMPOs for ceilings with the next update will
need to be considered.

&&

.MARINE...
Issued at 308 PM EDT Mon Sep 11 2023

Weaker winds will be present until a cold front approaches on
Thursday, bringing northeast winds up to 15-20 knots on Friday. Daily
thunderstorm potential will continue through the week, and
coverage will decrease over the weekend. Wave heights will begin
to rise on Wednesday, and reach Small Craft Advisory conditions
likely on Thursday as Hurricane Lee moves northward well offshore
our coast. Dangerous boating conditions will last through at least
Saturday.

Rip Currents: High risk of rip currents at all area beaches
through the week due to increasing long wave periods up to 15
seconds originating from distant Tropical Cyclone Lee.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  90  72  88 /  10  40  40  50
SSI  77  87  76  88 /  20  40  30  50
JAX  73  90  73  91 /  30  60  40  50
SGJ  75  88  74  88 /  40  50  30  50
GNV  72  91  72  91 /  20  70  50  50
OCF  72  92  72  91 /  20  70  40  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Tuesday night for FLZ124-125-
     133-138.

GA...High Rip Current Risk through late Tuesday night for GAZ154-166.

AM...None.
&&

In the hours before

Special weather statement, Sep 11, 1:54 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
254 PM EDT Mon Sep 11 2023

GAZ165-166-111945-
Inland Camden GA-Coastal Camden GA-
254 PM EDT Mon Sep 11 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAMDEN COUNTY THROUGH
345 PM EDT...

At 254 PM EDT, Doppler radar was tracking a strong thunderstorm near
Woodbine, moving southwest at 10 mph.

HAZARD...Wind gusts around 40 mph and excessive cloud-to-ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring.

Locations impacted include...
Woodbine and Colesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3108 8162 3100 8154 3081 8175 3097 8186
TIME...MOT...LOC 1854Z 049DEG 8KT 3099 8168

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY
Special weather statement, Sep 11, 2:04 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
304 PM EDT Mon Sep 11 2023

FLZ033-125-133-325-111945-
Coastal St. Johns FL-South Central Duval FL-Coastal Duval FL-
Inland St. Johns FL-
304 PM EDT Mon Sep 11 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES THROUGH 345 PM EDT...

At 304 PM EDT, Doppler radar was tracking a strong thunderstorm near
Durbin, or near Fruit Cove. A strong thunderstorm was nearly
stationary.

HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Ponte Vedra Beach, Fruit Cove, Jacksonville Beach, World Golf
Village, Palm Valley, Sawgrass, Nocatee, Bayard, Durbin, and Guana
River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2996 8152 3012 8163 3030 8139 3022 8133
      3005 8128
TIME...MOT...LOC 1904Z 259DEG 0KT 3009 8151

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY
Special weather statement, Sep 11, 2:27 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
327 PM EDT Mon Sep 11 2023

FLZ024-124-125-425-112015-
Western Duval FL-Inland Nassau FL-Coastal Nassau FL-Coastal Duval FL-
327 PM EDT Mon Sep 11 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NASSAU AND NORTH
CENTRAL DUVAL COUNTIES THROUGH 415 PM EDT...

At 327 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Kings Ferry to near
Hilliard to near Callahan. Movement was east at 10 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Callahan, Yulee, and Nassau Village-Ratliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3059 8157 3049 8157 3053 8191 3074 8188
      3075 8174 3074 8165 3073 8165 3073 8162
      3072 8162 3072 8161 3073 8160 3072 8154
      3071 8154 3072 8153 3071 8150
TIME...MOT...LOC 1927Z 284DEG 8KT 3070 8174 3067 8185 3057 8189

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY
Special weather statement, Sep 11, 2:41 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
341 PM EDT Mon Sep 11 2023

GAZ152>154-250-112030-
Inland Glynn GA-Coastal Glynn GA-Brantley GA-Northern Ware GA-
341 PM EDT Mon Sep 11 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GLYNN...CENTRAL
BRANTLEY AND EASTERN WARE COUNTIES THROUGH 430 PM EDT...

At 341 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nahunta to near Fort Mudge. Movement was
east at 5 mph.

HAZARD...Wind gusts around 40 mph and excessive cloud-to-ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring.

Locations impacted include...
Nahunta, Hickox, Waynesville, Thalmann, and Atkinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3133 8147 3120 8173 3103 8222 3111 8223
      3138 8156
TIME...MOT...LOC 1941Z 252DEG 5KT 3119 8189 3109 8219

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY
Special weather statement, Sep 11, 2:44 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
344 PM EDT Mon Sep 11 2023

GAZ153-154-165-166-112015-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
344 PM EDT Mon Sep 11 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CAMDEN AND
SOUTHWESTERN GLYNN COUNTIES THROUGH 415 PM EDT...

At 344 PM EDT, Doppler radar was tracking a strong thunderstorm near
Waverly, or 9 miles northeast of Woodbine, moving northeast at 15
mph.

HAZARD...Wind gusts around 40 mph and excessive cloud-to-ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring.

Locations impacted include...
Brunswick and Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8164 3109 8175 3116 8178 3116 8177
      3117 8178 3119 8177 3125 8163 3113 8147
TIME...MOT...LOC 1944Z 219DEG 12KT 3108 8165

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY
Special weather statement, Sep 11, 2:49 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
349 PM EDT Mon Sep 11 2023

FLZ024-125-225-325-425-112030-
Western Duval FL-South Central Duval FL-Inland Nassau FL-
Trout River FL-Coastal Duval FL-
349 PM EDT Mon Sep 11 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN NASSAU AND CENTRAL
DUVAL COUNTIES THROUGH 430 PM EDT...

At 349 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ratliff to near Normandy. Movement was
east at 15 mph.

HAZARD...Wind gusts around 40 mph and excessive cloud-to-ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring.

Locations impacted include...
Jacksonville, Jacksonville International Arpt, Arlington, Baymeadows,
Cisco Gardens, Ortega, Nas Jax, Nassau Village-Ratliff, Ratliff, and
Oceanway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3051 8151 3021 8154 3022 8193 3053 8192
TIME...MOT...LOC 1949Z 272DEG 11KT 3048 8183 3031 8181

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY

The radar

The Jacksonville radar (KJAX), 3 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 heavy rain, 1 hail, 1 tornado. Local standard time, as filed.

Heavy Rain, Duval

When
September 11, 2:59 PM EST to 3:59 PM EST
Where
Duval County, (Jax)jacksnville Int
Reported by
ASOS
Coordinates
30.500, -81.680

The KJAX ASOS at the Jacksonville International Airport measured 2.17 inches as of 4:59 pm and 1.99 inches fell within 1 hour.

Thunderstorm Wind, Duval

When
September 11, 3:25 PM EST
Where
Duval County, 1.38 mi N of Cedar Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.290, -81.730

A large strip mall sign was blown off causing significant damage to the roof of the store at the intersection of Blanding Blvd and Shirley Avenue.

Thunderstorm Wind, Duval

When
September 11, 3:30 PM EST
Where
Duval County, Venetia
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.250, -81.700

A tree was blown down off of Roosevelt Blvd near Timuquana Road. A hard top gazebo roof was also blown off. The time of damage was based on radar.

Thunderstorm Wind, Duval

When
September 11, 3:30 PM EST
Where
Duval County, 1.19 mi W of Venetia
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.250, -81.720

A large tree was blown down onto a vehicle causing significant damage on Lofty Pine Circle. Several large trees were uprooted in Ortega and fell across roads and powerlines. A transformer was also blown down.

Thunderstorm Wind, Duval

When
September 11, 3:31 PM EST
Where
Duval County, 0.6 mi E of (Nip)nas Jacksonvill
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
30.220, -81.670

The AWOS at NAS Jacksonville measured a wind gust of 61 mph.

Thunderstorm Wind, Duval

When
September 11, 3:40 PM EST
Where
Duval County, 1.51 mi SSW of Bowden
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.250, -81.630

Several large trees were snapped near the base of the trunk near St. Augustine Road near San Jose. Some trees blocked the roads. There was extensive damage to the San Jose Catholic School and the school had to be closed on Tuesday Sept. 12th. The time of damage was based on radar.

Thunderstorm Wind, St. Johns

When
September 11, 4:47 PM EST
Where
St. Johns County, 2.16 mi SSW of Bakersville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.870, -81.490

Trees were snapped and fell on 13A north of Molasses Junction. The time of damage was based on radar.

Hail, St. Johns

When
September 11, 5:05 PM EST
Where
St. Johns County, 3.64 mi NE of Riverdale
Measured
0.88 in hail
Reported by
Public
Coordinates
29.850, -81.500

Nickel size hail was observed.

Tornado, St. Johns

When
September 11, 5:10 PM EST
Where
St. Johns County, 3.64 mi NE of Riverdale
Rating
EF0
Path length
0.01 mi
Path width
5 yd
Property damage
$75,000
Reported by
Social Media
Coordinates
29.850, -81.500

The public reported a landspout near Molasses Junction. Images were shared showing roof damage to the sheet metal and wooden structure pf a horse stable and an outdoor toilet blown over. The time of damage was based on radar.

Thunderstorm Wind, Putnam

When
September 11, 5:50 PM EST
Where
Putnam County, 0.6 mi E of Welaka
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.480, -81.660

Trees were blown down at the intersection of Elm Street and 11th Avenue.

Thunderstorm Wind, Putnam

When
September 11, 5:55 PM EST
Where
Putnam County, 1.51 mi NNW of San Mateo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.620, -81.590

Power lines were blown down at the intersection of 477 South and Highway 17.

Thunderstorm Wind, Putnam

When
September 11, 5:57 PM EST
Where
Putnam County, 3.3 mi SSE of Orange Mills
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.640, -81.540

Trees were blown down.

Thunderstorm Wind, Putnam

When
September 11, 5:58 PM EST
Where
Putnam County, 1.49 mi W of Lundy
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
29.634, -81.654

A power line was blown down at 1506 Husson Avenue. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyThe tornado archive for Florida, 2023Warnings in Florida, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130016, 1130019, 1130020, 1130021, 1130017, 1130018, 1130022, 1130015, 1135484, 1130028, 1130023, 1130024, 1130027.